Friday, July 14, 2006

Drugs, QT intervals and torsade---the story of methadone

Several years ago a small case series of patients experiencing torsade de pointes (TDP) while taking methadone was published. The doses of methadone were very large (averaging around 400mg) and most of the patients had other risk factors for TDP. Reports such as these prompted in vitro studies confirming methadone’s ability to prolong repolarization by blocking the rapid delayed rectifier potassium current (IKr), the principal mechanism of drug induced TDP.

Despite mounting evidence, the ability of methadone to prolong the QT interval and cause TDP remains under appreciated. Now, a disturbing report in Archives of Internal Medicine places this association decisively in the clinical arena. QTc prolongation was seen in 16.2% of hospitalized patients receiving methadone and none of controls. 3.6% of patients on methadone had TDP. Moreover, QTc prolongation was seen with methadone doses as low as 30mg daily and TDP with doses as low as 40mg. The Center for Education and Research in Therapeutics has now assigned methadone the highest risk rating (category 1).

Thanks to better understanding of molecular mechanisms it is now possible to predict the risk for TDP during the pre-clinical phases of drug development. Drugs with the highest risk of TDP are those which both block IKr and are metabolized by the CYP3A4, 5 and 7 isoforms of cytochrome P-450, as is the case with methadone. These molecular mechanisms and their implications for drug development are reviewed here in Pharmaceutical Discovery and Development. Pre-clinical molecular testing procedures have been codified by an international group of regulatory agencies and experts. Such testing is becoming a standard for mainstream drug development and approval and may reduce the number of post-marketing “arrhythmic surprises.” (In contrast, herbal remedies get a free pass on such molecular testing, another reason not to trust NCCAM funded “research”).

Safety monitoring for risk of TDP has become a daunting task given the ever increasing number of implicated drugs and the difficulty of clinicians in measuring the QT interval. What’s a doctor to do? Linked below are some useful resources.

JAMA review---how to measure the QT, what it means and how to apply it to drug monitoring. Note: although references to specific drugs such as methadone are dated, this is a very helpful general review.

CERT---like the breath mint. It’s the Center for Education and Research in Therapeutics containing a frequently updated list of “QT drugs” and many helpful tools.

2 comments:

stephanie conger-lipton said...

Hi I have to ask an important question for me. My brother died dec. 2006 at the age of 34. He had methadone and xanax in his system. Lots of it. But his death certificate says this.....

he died form hypertrophic heart disease. AND the line underneath said a contributing factor but not the cause of death was multiple drugs.

here's my problem... Why the heck was his death listed as accidental? Can you accidently die of HCM??? I think not. Can you explain to me why it was written this way? I am very confused.

Anonymous said...

We recently had a lecture from a med mal law firm about the dangers of prescribing methadone. One of the attorneys told us about the case she was working on (a med mal defense of a physician0 of a wrongful death lawsuit and federal criminal prosecution against a physician who prescribed methadone to a patient who ended up dying from an apparent methadone OD (unintentional). The feds pulled the docs DEA license, he lost his Michigan medical license, is now facing a number of years in fed prison as well as a likely multi-million dollar wrongful death lawsuit. The attorney told us that she was advised (by the consulting forensic pathologist) to NOT use methadone for pain control---hard to measure correct blood levels--too easy to OD on. The feds are watching you.